to go back to the opening page:
to go back to the landmarks list:
Headaches
  *  Headache frequency and intensity may increase due to the increased pressure
             caused by brain swelling

   *  The patient may not always be able to accurately describe or define pain, so that
             caregivers may notice physical signs (such as when the patient winces or puts
             his or her hand up to the head) even when the patient does not discuss pain or
             cannot accurately rate the pain on a numbered scale

   *  It may be appropriate to increase the patient's daily Decadron dosage if headache
            occurrence is frequent or unresolved by over-the-counter formulas such as
            Tylenol (consult with the hospice nurse or the physician)

   *  Headaches may be more intense in the morning
What the Patient May Be Feeling

   *  Feels nagging or intense pain, especially when changing position or raising the head

   *  Nauseous due to the severity of the headache

   *  Light-sensitive

   *  Sensitive to noise

   *  Frustrated at not being able to enjoy usual activities in comfort

   *  Difficult to fall asleep

   *  Willing to accept a Decadron increase if it will resolve the problem

   *  Trust in and submission to caregiver in order to find relief

   *  Confused when asked to rate the pain or to compare a current headache with a
             previous one
What the Caregiver May Be Feeling

   *  Worried and helpless about providing fast relief

   *  Frustrated if the hospice/doctor response to a phone call is slow

   *  Concerned that if pain management is difficult at this point, it might become even
             harder at a later time

   *  Confused if the patient denies or under-rates pain severity, even when the discomfort
             is obvious (one man who experienced headaches in the end stages found
             numbers confusing and told his family, "It feels bad...worse than yesterday" but
             then gave the pain a rating of "2")

   *  Frustrated and nervous if hospice or the doctor has left Decadron management to the
             discretion of the family, as is sometimes the case

   *  Worried about the side effects of higher-dose Decadron
Tips

The patient may find that elevating the head during sleep decreases post-sleep headache.

Decadron can often be used very effectively to bring comfort in the end stages, and a favorable response is typically seen within 2 days.

Because the prior concerns over long-term Decadron use may be moot, the drug is a tool that can now be used to the patient's advantage, even up to very high doses.

A patient who is not in the immediate end-stage time may experience increased insomnia and appetite as well as mood swings following a Decadron increase, much as the family has probably witnessed at various points along the journey.

There are two schools of thought regarding the use of Decadron during a patient's end stages: upping it or discontinuing it. Some physicians and hospice agencies feel that increasing the steroid dose is a merciful comfort measure whenever swelling causes pain. They feel that helping to "mask" the patient's symptoms in this way can increase quality of life without adversely impacting the timing of the body's natural dying process. Others, however, feel that increasing the Decadron dose could cruelly extend the patient's life by prolonging a process already under way and that it is unnatural and perhaps done more for the family's benefit than for the patient's. They feel that allowing brain pressure to grow unchecked can provide a more rapid and thus more merciful death for the patient. Regardless, no one is able to suggest how much time may be gained by upping the steroid...or how much time may be lost by ending its use and "seeing what happens from there." The decision is intensely personal, and the primary caregivers should spend some time thinking about the decision that will leave them (and of course, the patient) with the greatest amount of peace. In most cases, as the patient's sleep increases and his or her intake of food and water decreases over time, the administration of Decadron ultimately ends prior to the person's final few days, on the basis of logistical reasons alone. Thereby, the "decision" often ultimately makes itself.

Decadron resolves edema (swelling) quite well, but would not address fluid-related causes of headache. If a positive response is not seen following a Decadron change and fierce headaches continue, this may indicate that swelling is not the cause of the pain. Consult with hospice or the doctor if the suggested increase has not brought about a change in a reasonable period of time, as other factors may be at work.

Morphine is an option that usually works quite well for headache and other pain management. Hospice can instruct the family on the delivery of medication as needed "on demand" via a port or picc line (with settings that make overdosing impossible). Other options include skin patches that provide the steady release of pain medicine to the body and liquid drops that are absorbed rapidly by the mucus membranes of the mouth.